Alert archive / Montana / High Wind Watches in 2025
High Wind Watch 2, NWS Missoula, MT
NWS Missoula, MT issued this high wind watch at Oct 11, 2025, 11:51 AM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at Oct 12, 2025, 9:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 11, 2025, 11:51 AM MDT (17:51 UTC)
- In effect from
- Oct 12, 2025, 9:00 PM MDT
- Expired
- Oct 12, 2025, 10:47 AM MDT
- In force
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 5.9 hours before the alert went out and 498 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1650 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- -203 m²/s²
- 0-3 km storm-relative helicity
- -59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
471 WWUS75 KMSO 111751 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 1151 AM MDT Sat Oct 11 2025 MTZ003-130015- /O.NEW.KMSO.HW.A.0002.251013T0300Z-251013T1800Z/ Flathead/Mission Valleys- 1151 AM MDT Sat Oct 11 2025 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY MORNING... * WHAT...Northeast winds 25 to 45 mph with gusts up to 55 mph possible. Across the southern parts of Flathead Lake, waves between 3 and 5 feet. * WHERE...Eastern Flathead Valley between Lake Blaine and Swan Lake, and Highway 35 south of Wood's Bay to Finley Point on the east side of Flathead Lake. * WHEN...From Sunday evening through Monday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible in the areas listed. Boat docks on the southwest side of Flathead Lake could be damaged. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Since Flathead Lake is around two feet below full pool, boat docks will be susceptible to damage due to the strong winds and choppy waves. There is a low probability of a high impact situation where enough wet snow could fall on the higher spots of U.S. 93, northwest of Polson, and produce patchy slick spots and/or power outages Sunday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
1 follow-up statement
484 WWUS75 KMSO 121647 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 1047 AM MDT Sun Oct 12 2025 MTZ003-131800- /O.UPG.KMSO.HW.A.0002.251013T0300Z-251013T1800Z/ /O.NEW.KMSO.HW.W.0001.251013T0300Z-251013T1800Z/ Flathead/Mission Valleys- 1047 AM MDT Sun Oct 12 2025 ...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON MDT MONDAY... * WHAT...Northeast to east winds 30 to 40 mph with gusts up to 50 mph expected. * WHERE...Primarily Flathead Lake and eastern portions of Flathead valley including Ferndale, and Many Lakes north to Lake Blaine. * WHEN...From 9 PM this evening to noon MDT Monday. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible in the areas listed. Boat docks on the west side of Flathead Lake could be damaged. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Similar events in the past have brought trees down along Highway 35 and Finley Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid wooded areas and locations with a history of falling trees and branches. Watch for falling debris and tree limbs. Use caution if you must drive. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this high wind watch went out at Oct 11, 2:47 AM MDT, 9 hours 4 minutes earlier.
Area forecast discussion, Oct 11, 2:47 AM MDT, 9 hours 4 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
247 AM MDT Sat Oct 11 2025
.DISCUSSION...
KEY MESSAGES:
- A noticeable change has arrived. Expect chilly, showery, and
breezy conditions today.
- A colder push of air arrives Sunday, bringing a transition to
valley snow and gusty northerly winds, especially in northwest
Montana.
- Monday will be cold and blustery across the region, with morning
wind chills dipping into the teens and 20s, and a transition to
valley snow across western Montana and the higher valleys of
central Idaho.
The trough of low pressure has already entered the region,
bringing an abrupt end to our mild autumn weather. High
temperatures today will be around 15-20 degrees cooler than
yesterday, struggling to get out of the 50s. Scattered showers
will continue through the day, accompanied by breezy west winds
that will make it feel even colder. Those with outdoor plans today
should plan accordingly for these chilly and damp conditions.
A secondary push of even colder air is slated to move in on
Sunday. This will cause snow levels to begin to fall to valley
floors. As the colder air funnels in, expect gusty north and
easterly winds to develop Sunday morning, primarily impacting
northwest Montana. This will mark the beginning of the coldest
period of this event, with temperatures continuing to fall through
the day. Accumulating snow will create winter-like travel
conditions over the mountain passes.
Snowfall Timing and Impacts
Mountains: Snow will begin to accumulate in the mountains by this
evening. The most significant period of winter weather will be
from Sunday through Monday morning, with major accumulations
expected in the high terrain, especially within Glacier National
Park.
Mountain Passes: For travelers, the most impactful period is
expected from Sunday night through Monday morning. Accumulating
snow during this time will create slick, winter-like driving
conditions over all area passes.
Northwest Montana Valleys: These areas will see two distinct
periods of potentially hazardous weather.
- Sunday Morning: The initial change from rain to snow could be
rapid. This quick transition as temperatures fall may cause a
freeze on sidewalks and roadways, leading to brief but
potentially very icy conditions.
- Sunday Night through Monday Morning: This will be the second,
more prolonged impact period. Snow accumulations will be more
likely on all surfaces, including roads, and another round of
icy conditions is possible. Residents should be prepared for
winter driving conditions for the Monday morning commute.
Dropping snow levels by Monday morning is expected across western
Montana and the higher valleys of north-central Idaho and Lemhi
County with more widespread impacts from rain changing to snow.
This is when the Butte/Blackfoot region is most likely to have
accumulations on all surfaces along with icy conditions.
Monday will remain the coldest and windiest day of the event.
Widespread gusty winds will combine with the cold temperatures to
produce morning wind chills in the teens and 20s. Blowing and
drifting snow will also be possible, particularly near the
mountain passes and the Continental Divide.
Temperatures will slowly begin to moderate on Tuesday as the
winds subside, but conditions will remain below average for mid-
October. The unsettled pattern looks to continue, with chances for
more showers later in the week.
&&
.AVIATION...Showery conditions with increasing westerly winds are
expected today with mountain obscurations expanding and becoming
widespread by this evening. Ceilings and visibility will lower
further tonight and on Sunday as colder air moves in, changing
all precipitation to snow in northwest Montana. Gusty
north/northeast winds will create LLWS potential at KGPI Sunday.
Snow levels will continue to lower Sunday night with most of the
valleys of western Montana and the higher valleys of central Idaho
transitioning to snow by Monday morning.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory from 6 PM this evening to noon MDT
Monday for Bitterroot/Sapphire Mountains...Butte/Blackfoot
Region...Lower Clark Fork Region...Potomac/Seeley Lake
Region.
Winter Storm Watch from this evening through Monday morning for
Kootenai/Cabinet Region.
Winter Storm Warning from 6 PM this evening to noon MDT Monday
for West Glacier Region.
ID...Winter Weather Advisory from 5 PM this afternoon to 11 AM PDT
Monday for Northern Clearwater Mountains...Southern
Clearwater Mountains.
Winter Weather Advisory from 6 PM this evening to 6 AM MDT
Monday for Eastern Lemhi County...Western Lemhi County.
&&Nearby
High Wind Watches in Montana, 2025Every high wind watch in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.